Alert archive / Texas / Red Flag Warnings in 2018
Red Flag Warning 30, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at May 17, 2018, 10:22 PM CDT for 6 counties in Texas. It took effect at May 18, 2018, 10:00 AM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2018, 10:22 PM CDT (03:22 UTC)
- In effect from
- May 18, 2018, 10:00 AM CDT
- Expired
- May 18, 2018, 10:00 PM CDT
- In force
- 12 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Andrews County, TX, Ector County, TX, Gaines County, TX, Loving County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 70 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 3307 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
133
WWUS84 KMAF 180322
RFWMAF
URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1022 PM CDT Thu May 17 2018
...A RED FLAG WARNING HAS BEEN ISSUED FOR FRIDAY FOR SOUTHEAST NEW
MEXICO, THE GUADALUPE MOUNTAINS, VAN HORN AREA, DAVIS MOUNTAINS,
MARFA PLATEAU AND THE WESTERN AND NORTHWEST PERMIAN BASIN FOR LOW
HUMIDITY, WINDS AROUND 20 MPH AND CRITICALLY DRY FUELS...
.Critical fire weather will expand Friday into part of the Permian
Basin and Davis Mountains. Very low humidity will be pushed down
by very warm temperatures and dry southwest winds. Fuels are at
critical dryness levels.
NMZ114-115-TXZ258-181130-
/O.EXP.KMAF.FW.W.0029.000000T0000Z-180518T0300Z/
/O.UPG.KMAF.FW.A.0024.180518T1500Z-180519T0300Z/
/O.NEW.KMAF.FW.W.0030.180518T1500Z-180519T0300Z/
Guadalupe Mountains-Southeast Plains-
922 PM MDT Thu May 17 2018
...RED FLAG WARNING HAS BEEN ISSUED FOR LOW HUMIDITY, WINDS ABOVE
20 MPH AND CRITICALLY DRY FUELS FOR FRIDAY...
* WIND...Southwest 20 to 35 mph.
* HUMIDITY...3 to 5 percent.
* FUELS...Critically dry.
* IMPACTS...Any fires that develop will likely spread rapidly.
Outdoor burning is not recommended.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Keep vehicles on driving surfaces and do not drive or stop in tall
grass or other vegetation. Accidental ignitions will have the
potential to grow into dangerous wind-driven wildfires.
&&
$$
TXZ057>060-067-074-080-181130-
/O.UPG.KMAF.FW.A.0024.180518T1500Z-180519T0300Z/
/O.NEW.KMAF.FW.W.0030.180518T1500Z-180519T0300Z/
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ward-
Davis/Apache Mountains Area-Marfa Plateau-
1022 PM CDT Thu May 17 2018 /922 PM MDT Thu May 17 2018/
...A RED FLAG WARNING HAS BEEN ISSUED FOR FRIDAY FOR LOW
HUMIDITY, WINDS AROUND 20 MPH AND CRITICALLY DRY FUELS...
* WIND...Southwest 15 to 25 mph.
* HUMIDITY...3 to 7 percent.
* FUELS...Critically dry.
* IMPACTS...Any fires that develop will likely spread rapidly.
Outdoor burning is not recommended.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not throw cigarettes onto the ground or out of a vehicle.
Accidental ignitions will have the potential to grow rapidly into
dangerous wind-driven wildfires.
&&
$$
TXZ045-050-061-181130-
/O.NEW.KMAF.FW.W.0030.180518T1500Z-180519T0300Z/
Gaines-Andrews-Ector-
1022 PM CDT Thu May 17 2018
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 10 PM CDT FRIDAY FOR
LOW HUMIDITY, WINDS AROUND 20 MPH AND CRITICALLY DRY FUELS...
The National Weather Service in Midland/Odessa has issued a Red
Flag Warning, which is in effect from 10 AM to 10 PM CDT Friday.
* WIND...Southwest 15 to 25 mph.
* HUMIDITY...3 to 7 percent.
* FUELS...Critically dry.
* IMPACTS...Any fires that develop will likely spread rapidly.
Outdoor burning is not recommended.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A combination of strong winds, low relative humidity and warm
temperatures will increase potential for fire growth.
&&
$$3 follow-up statements
939
WWUS84 KMAF 180840
RFWMAF
URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
340 AM CDT Fri May 18 2018
...A RED FLAG WARNING IS IN EFFECT TODAY FOR SOUTHEAST NEW
MEXICO, THE GUADALUPE MOUNTAINS, VAN HORN AREA, DAVIS MOUNTAINS,
MARFA PLATEAU AND THE WESTERN AND NORTHWEST PERMIAN BASIN FOR LOW
HUMIDITY, WINDS AROUND 20 MPH AND CRITICALLY DRY FUELS...
.Critical fire weather will expand today into part of the Permian
Basin and Davis Mountains. Very low humidity will be pushed down
by very warm temperatures and dry southwest winds. Fuels are at
critical dryness levels.
NMZ114-115-TXZ045-050-057>061-067-074-080-258-182100-
/O.CON.KMAF.FW.W.0030.180518T1500Z-180519T0300Z/
Guadalupe Mountains-Southeast Plains-Gaines-Andrews-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Ward-
Davis/Apache Mountains Area-Marfa Plateau-
340 AM CDT Fri May 18 2018 /240 AM MDT Fri May 18 2018/
...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM CDT /9 AM MDT/
THIS MORNING TO 10 PM CDT /9 PM MDT/ THIS EVENING FOR LOW
HUMIDITY, WINDS ABOVE 20 MPH, AND CRITICALLY DRY FUELS...
* WIND...Southwest 15 to 35 mph.
* HUMIDITY...3 to 7 percent.
* FUELS...Critically dry.
* IMPACTS...Any fires that develop will likely spread rapidly.
Outdoor burning is not recommended.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not throw cigarettes onto the ground or out of a vehicle.
Accidental ignitions will have the potential to grow rapidly into
dangerous wind-driven wildfires.
&&
$$247 WWUS84 KMAF 181911 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 211 PM CDT Fri May 18 2018 ...A RED FLAG WARNING REMAINS IN EFFECT THIS AFTERNOON FOR SOUTHEAST NEW MEXICO, THE GUADALUPE MOUNTAINS, VAN HORN AREA, DAVIS MOUNTAINS, MARFA PLATEAU AND THE WESTERN PERMIAN BASIN FOR LOW HUMIDITY, WINDS AROUND 20 MPH AND CRITICALLY DRY FUELS... .Critical fire weather will continue today over Southeast New Mexico... the Guadalupe and Davis Mountains... and parts of the Permian Basin. Very low humidity will be pushed down by very warm temperatures and dry southwest winds. Fuels are at critical dryness levels. NMZ114-115-TXZ045-050-057>061-067-074-080-258-190300- /O.CON.KMAF.FW.W.0030.000000T0000Z-180519T0300Z/ Guadalupe Mountains-Southeast Plains-Gaines-Andrews- Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Ward- Davis/Apache Mountains Area-Marfa Plateau- 211 PM CDT Fri May 18 2018 /111 PM MDT Fri May 18 2018/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 10 PM CDT /9 PM MDT/ THIS EVENING FOR LOW HUMIDITY, WINDS ABOVE 20 MPH, AND CRITICALLY DRY FUELS... * WIND...Southwest 15 to 25 mph. 25 to 35 mph in the Guadalupes. * HUMIDITY...4 to 9 percent. * FUELS...Critically dry. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not throw cigarettes onto the ground or out of a vehicle. Accidental ignitions will have the potential to grow rapidly into dangerous wind-driven wildfires. && $$
516 WWUS84 KMAF 190309 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 1009 PM CDT Fri May 18 2018 ...RED FLAG WARNING EXPIRED FOR SOUTHEAST NEW MEXICO, THE GUADALUPE MOUNTAINS, VAN HORN AREA, DAVIS MOUNTAINS, MARFA PLATEAU AND THE WESTERN PERMIAN BASIN... .Winds had decreased this evening with slowly increasing relative humidity in the warned area. NMZ114-115-TXZ045-050-057>061-067-074-080-258-190415- /O.EXP.KMAF.FW.W.0030.000000T0000Z-180519T0300Z/ Guadalupe Mountains-Southeast Plains-Gaines-Andrews- Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Ward- Davis/Apache Mountains Area-Marfa Plateau- 1009 PM CDT Fri May 18 2018 /909 PM MDT Fri May 18 2018/ ...RED FLAG WARNING HAS EXPIRED FOR LOW HUMIDITY, WINDS ABOVE 20 MPH, AND CRITICALLY DRY FUELS... Winds will continue to decrease overnight with poor to fair recovery. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 17, 6:03 PM CDT, 4 hours 19 minutes earlier.
Area forecast discussion, May 17, 6:03 PM CDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
603 PM CDT Thu May 17 2018
.AVIATION...
00Z TAF issuance
Gusty winds will continue through the night as thunderstorms begin
to diminish this evening. Southwesterly winds will increase Friday
afternoon and any TS should remain east of the terminals.
&&
.PREV DISCUSSION... /issued 325 PM CDT Thu May 17 2018/
DISCUSSION...
Upper ridge extending up from Mexico across the Panhandle to the
Front Range while a trough remains over the Great Basin. This
trough will move east reaching the Rockies Friday and move onto the
Central plains Early Saturday. High pressure will return behind it
as the next upper trough builds down the West Coast Sunday and
wobbles east the next few days.
Temperatures heated up quickly this morning and running above
yesterday... reaching the upper 90s by 18z. Expect highs in the
upper 90s pushing 100 for much of the area Friday and Saturday so
stayed at or above guidance. A cold front Sunday may make it into
the northern part of the area but does not appear to blow through
the area but may slowly bridge through the region overnight. Sunday
should be cooler but would be from more clouds and some rain around
the area not from the front. May see a few cooler days after that
with highs in the 80s.
Expect to see the development of a dry line later today but as of
18z the moisture was pushed all the way up against the mountains
with dewpts in the 50s nearly areawide. Had some storms develop
over Pecos and Terrell counties well before noon... usually an
indication of a busy day. Expect storm coverage to increase and
shift east tonight. Had a few severe storms the past couple
afternoons... with steep lapse rates... decent cape... and lingering
boundaries may see more today. The best chance of rain tonight
looks to be for the NE Permian Basin as models develop storms that
track across there this evening. Friday and Saturday storm chances
look less with only isolated for the east. Storm chances increase
Sunday with the front in the area and additional chances of storms
in the extended ahead of the next upper trough.
FIRE WEATHER...
Dry lightning is the main concern this afternoon across the RFW. RH's
haven't fallen as much as forecast, but gusty winds will be possible
in and around thunderstorms. RH recovery across SE New Mexico south
to the Marfa Plateau will generally be poor at night while recovery
elsewhere will be good. More windy and dry conditions are expected
Friday across western portions of the area. Will leave the current
Fire Weather Watch as it for Friday as portions of the watch may get
some rain this evening and need to be cancelled. Very dry and warm
conditions will continue into the weekend. Conditions improve
Saturday night and Sunday. Conditions look to improve considerably
early next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 68 98 69 95 / 30 10 10 10
Carlsbad 60 96 58 97 / 10 0 0 0
Dryden 71 99 69 96 / 10 10 10 10
Fort Stockton 70 98 66 98 / 20 10 10 10
Guadalupe Pass 64 88 61 88 / 0 0 0 0
Hobbs 61 95 57 94 / 10 0 10 0
Marfa 55 90 50 91 / 10 0 10 0
Midland Intl Airport 69 100 67 98 / 20 10 10 10
Odessa 69 99 67 97 / 10 10 10 10
Wink 64 100 61 100 / 10 10 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
Mountains-Southeast Plains.
Fire Weather Watch from Friday morning through Friday evening
for Guadalupe Mountains-Southeast Plains.
TX...Red Flag Warning until 9 PM MDT this evening for Guadalupe
Mountains.
Fire Weather Watch from Friday morning through Friday evening
for Davis/Apache Mountains Area-Guadalupe Mountains-Loving-
Marfa Plateau-Reeves County and Upper Trans Pecos-Van Horn
and Highway 54 Corridor-Ward-Winkler.
&&
29/99/Hazardous weather outlook, May 17, 2:54 PM CDT, 7 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 254 PM CDT Thu May 17 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-182000- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 254 PM CDT Thu May 17 2018 /154 PM MDT Thu May 17 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms will be possible this afternoon through early this evening mainly over the central and eastern Permian Basin...Trans Pecos...the Davis Mountains...and through the Stockton Plateau. The strongest of these storms will be capable of producing large hail and strong and damaging winds. Areas of blowing dust will occur in and near any thunderstorm. The combination of dry fuels...very low relative humidities...hot temperatures...and winds around 20 mph are resulting in critical fire weather conditions this afternoon. A Red Flag Warning is in effect Thursday for the Guadalupe Mountains and the Southeastern New Mexico plains. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The combination of dry fuels...very low relative humidities...hot temperatures...and winds around 20 mph will result in critical fire weather conditions again on Friday. The areas affected will be mainly SE NM south the the Davis Mountains. Thunderstorm chances ramp up Sunday and continue into mid week over a good portion of west Texas and southeastern New Mexico. .SPOTTER INFORMATION STATEMENT... There is a 40 percent chance of Spotter Activation this afternoon and early evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, May 17, 6:56 PM CDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
656 PM CDT THU MAY 17 2018
TXZ082-180045-
Terrell TX-
656 PM CDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TERRELL COUNTY UNTIL
745 PM CDT...
At 655 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dryden, moving southeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
rural areas southeast of Dryden.
LAT...LON 2980 10180 2981 10182 2979 10182 2981 10185
2978 10193 2982 10198 2980 10199 2980 10204
2979 10207 2980 10214 2985 10219 2984 10222
2986 10225 2985 10226 2988 10232 3004 10226
3012 10198 2990 10176 2978 10176 2978 10181
TIME...MOT...LOC 2355Z 303DEG 19KT 2999 10216
49Local storm report, May 17, 7:30 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
730 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM TSTM WND GST 7 NE DERMOTT 32.93N 100.93W
05/17/2018 M59 MPH Scurry TX TRAINED SPOTTER
&&
CMRSpecial weather statement, May 17, 7:34 PM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
734 PM CDT THU MAY 17 2018
TXZ074-075-081-180115-
Pecos TX-Big Bend Area TX-Davis/Apache Mountains Area TX-
734 PM CDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS AND
NORTHWESTERN BREWSTER COUNTIES UNTIL 815 PM CDT...
At 734 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alpine, moving east at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Alpine and Alpine-Casparis Municipal Airport.
LAT...LON 3027 10364 3038 10373 3063 10341 3054 10301
3028 10289
TIME...MOT...LOC 0034Z 261DEG 25KT 3034 10361
49Local storm report, May 17, 8:12 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
812 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM TSTM WND GST 10 NE SNYDER 32.82N 100.79W
05/17/2018 E60 MPH Scurry TX PUBLIC
&&
CMRLocal storm report, May 17, 8:25 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Midland/Odessa TX
825 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM TSTM WND GST 10 NE SNYDER 32.82N 100.79W
05/17/2018 E60.00 MPH Scurry TX PUBLIC
DIME SIZE HAIL REPORTED
&&
CMRSpecial weather statement, May 17, 8:29 PM CDT, 1 hour 53 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 829 PM CDT THU MAY 17 2018 TXZ081-180200- Big Bend Area TX- 829 PM CDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER COUNTY UNTIL 900 PM CDT... At 829 PM CDT, Doppler radar was tracking a strong thunderstorm over Marathon, or 26 miles southeast of Alpine, moving east at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Marathon. LAT...LON 3017 10336 3030 10334 3033 10297 3006 10298 TIME...MOT...LOC 0129Z 274DEG 28KT 3021 10325 10
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:15 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 60 min |
| May 17, 7:26 PM CDT | Tornado Warning | MAF | Borden, Scurry | 21 min |
| May 17, 7:34 PM CDT | Special Weather Statement | MAF | 41 min | |
| May 17, 8:10 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 31 min |
| May 17, 8:29 PM CDT | Special Weather Statement | MAF | Brewster | 31 min |
| May 17, 10:59 PM CDT | Special Weather Statement | MAF | Jeff Davis | 46 min |
| May 18, 3:34 PM CDT | Special Weather Statement | MAF | 26 min | |
| May 18, 4:29 PM CDT | Special Weather Statement | MAF | Pecos | 31 min |
Nearby
Red Flag Warnings in Texas, 2018Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.